Periodic oscillations of an unhomogeneous string with fixed ends

Authors: Rudakov I.A. Published: 04.09.2015
Published in issue: #4(61)/2015  
DOI: 10.18698/1812-3368-2015-4-3-14

Category: Mathematics and Mechanics | Chapter: Mathematical Physics  
Keywords: wave equation, periodic solutions, Sturm-Liouville problem, functional critical points

The paper considers the problem of time-periodic solutions to the quasi-linear wave equation with x-dependent coefficients of a general form. The author proves the existence of a denumerable number of periodic solutions, if there are homogeneous Dirichlet boundary conditions on the segment when the nonlinear term features a power-law growth. The proof is based on a variational method. Periodic solutions are energy functional critical points, the existence of which is proved with the help of the Feireisle method. The author formulates a theorem about the existence and the regularization of at least one periodic solution in the case when the nonlinear term satisfies a non-resonance condition at infinity. The author also describes the conditions under which the periodic solution is unique. The proof of the theorem is obtained using the Lera-Schauder principle of a fixed point and it is based on the author’s previous research. Keywords: wave equation, periodic solution, Sturm -Liouville problem, functional critical point.


[1] Barby V., Pavel N.H. Periodic solutions to nonlinear one dimensional wave equation with x-dependent coefficients. Trans. Amer. Math. Soc., 1997, vol. 349, no. 5, pp. 2035-2048.

[2] Rabinowitz P. Free vibration for a semilinear wave equation. Comm. Pure Aple. Math., 1978, vol. 31, no. 1, pp. 31-68.

[3] Bahri A., Brezis H. Periodic solutions of a nonlinear wave equation. Proc. Roy. Soc. Edinburgh Sect. A, 1980, vol. 85, pp. 310-320.

[4] Brezis H., Nirenberg L. Forced vibration for a nonlinear wave equations. Comm. Pure Aple. Math., 1978, vol. 31, no. 1, pp. 1-30.

[5] Plotnikov P.I. Existence of a Countable Set of Periodic Solutions of the Forced Vibration Problem for a Weakly Nonlinear Wave Equation. Mat. Sb. [Sbornik: Mathematics], 1988, vol. 136 (178), no. 4 (8), pp. 546-560 (in Russ.).

[6] Feireisl E. On the existence of periodic solutions of a semilinear wave equation with a superlinear forcing term. Chechosl. Math. J., 1988, vol. 38, no. 1, pp. 78-87.

[7] Rudakov I.A. Nonlinear Vibrations of a String. Vestn. Mosk. Univ., Ser. 1: Mat., Mekh. [Moscow Univ. Math., Mech. Bull.], 1984, no. 2, pp. 9-13 (in Russ.).

[8] Rudakov I.A. Periodic Solutions of Nonlinear Wave Equation with Non-Regular Coefficients. Mat. Zametki [Math. Notes], 2004, vol. 76, iss. 3, pp. 427-438 (in Russ.).

[9] Shuguan J. Time periodic solutions to a nonlinear wave equation with x-dependet coefficients. Calc. Var., 2008, vol. 32, pp. 137-153.

[10] Rudakov I.A. Periodic Solutions of a Quasilinear Wave Equation with Variable Coefficients. Mat. Sb. [Sbornik: Mathematics], 2007, vol. 198, no. 4 (8), pp. 546-560 (in Russ.).

[11] Kondrat’ev V.A., Rudakov I.A. Periodic Solutions of a Quasilinear Wave Equation. Mat. Zametki [Math. Notes], 2009, vol. 85, iss. 1, pp. 36-53 (in Russ.).

[12] Trikomi F. Differentsial’nye uravneniya [Differential Equations]. Moscow, URSS Publ., 2003. 351 p.

[13] Rudakov I.A. Periodic Solutions of Nonlinear Wave Equation with Homogeneous Boundary Conditions. Izv. Akad. Nauk, Ser. Mat. [Bull. Russ. Acad. Sci.: Math.], 2006, no. 1, pp. 1-10 (in Russ.).

[14] Feirisl E. On the existence of the multiplicity periodic solutions of rectangle thin plate. Chechosl. Math. J., 1998, vol. 37, no. 2, pp. 334-341.

[15] Rudakov I.A. On the Time-Periodic Solutions of Quasi-Linear Wave Equation. Tr. MIAN [Proc. Steklov Math. Institute], 2010, vol. 270, pp. 226-232 (in Russ.).